Hail, Campbell
- When
- July 22, 5:00 PM MST to 6:00 PM MST
- Where
- Campbell County, 21 mi N of Weston
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.934, -105.330
Nickel to golf ball sized hail fell for one hour.
A severe thunderstorm clipped far northern portions of Campbell and Crook Counties with hail to golf ball size and heavy rain. Three to six inches of rain fell from near Weston to the Wyoming/Montana border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm clipped far northern portions of Campbell and Crook Counties with hail to golf ball size and heavy rain. Three to six inches of rain fell from near Weston to the Wyoming/Montana border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 22, 1:20 PM MST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
220 PM MDT TUE JUL 22 2008
.DISCUSSION...AN UPPER LEVEL RIDGE IS LOCATED ACROSS THE WESTERN
HIGH PLAINS WITH A SHORT WAVE MOVING ACROSS WESTERN WYOMING AND
MONTANA CURRENTLY. WARM AND VERY MOIST AIR IS PRESENT ACROSS
WESTERN SOUTH DAKOTA WITH DEW POINTS IN THE MID TO UPPER 60S AND
TEMPS MAINLY IN THE 80S.
A WAVE MOVING THROUGH THE RIDGE THIS AFTERNOON AND TONIGHT WILL
CAUSE SOME THUNDERSTORMS TO DEVELOP. WITH HIGH PRECIPITABLE WATER
VALUES...100 TO 150 PERCENT OF NORMAL...AND ANTICIPATED SLOW STORM
MOTION...SOME OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY
RAINFALL. THE 18Z SOUNDING FOR KRAP STILL SHOWS HIGH PRECIPITABLE
WATER VALUES AND THE CLOUD COVER IS BEGINNING TO THIN OUT
CONSIDERABLY ACROSS WESTERN SOUTH DAKOTA. WITH THE ADDITIONAL
HEATING FROM THE ABSENCE OF THE CLOUD COVER...IT IS INCREASINGLY
LIKELY THAT THUNDERSTORMS WILL BE ABLE TO BREAK THE
CAP...ESPECIALLY OVER THE HILLS AND WYOMING. THUNDERSTORMS CHANCES
WILL SHIFT EASTWARD OVERNIGHT WITH ADDITIONAL SUPPORT FROM AN
INCREASING LOW LEVEL JET ACROSS THE SOUTH DAKOTA PLAINS.
THE UPPER LEVEL RIDGE FLATTENS FOR WEDNESDAY WITH ANOTHER WAVE AND
A SURFACE TROUGH MOVING THROUGH. HIGH CAPE VALUES AND STEEP LAPSE
RATES WILL ADD TO THE SEVERE WEATHER POTENTIAL. ANOTHER SYSTEM
PASSES THROUGH ON THURSDAY...MAINLY TO THE NORTH...BRINGING
ANOTHER CHANCE FOR SOME THUNDERSTORMS. STORM DEVELOPMENT MAY BE
LIMITED BY STABLE AIR LEFT BEHIND BY WEDNESDAYS CONVECTION.
EXTENDED...AN UPPER LEVEL RIDGE WILL REMAIN OVER THE PLAINS THIS
WEEKEND AND INTO THE WORK WEEK. THIS RIDGE WILL CONTINUE TO BRING
SLIGHTLY ABOVE AVERAGE TEMPS TO THE AREA. A SERIES OF DISTURBANCES
WILL PASS OVER THE RIDGE AND COULD BRING A FEW THUNDERSTORMS TO THE
AREA EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
&&
.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT MAINLY ACROSS NORTHEASTERN WY AND FAR WESTERN SD. SOME
SEVERE STORMS...WITH LARGE HAIL AND LOCALLY HEAVY RAINFALL...ARE
POSSIBLE.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BUTTE-CENTRAL BLACK
HILLS-CUSTER CO PLAINS-FALL RIVER-HARDING-HERMOSA FOOT
HILLS-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-NORTHERN
MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS-SOUTHERN
MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS.
FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH LATE
TONIGHT FOR BENNETT-HAAKON-JACKSON-ZIEBACH.
WY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NORTHEASTERN CROOK-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON-
WYOMING BLACK HILLS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1215 PM MDT TUE JUL 22 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-231300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1215 PM MDT (115 PM CDT) TUE JUL 22 2008 ...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY. THE BEST CHANCE WILL BE LATE THIS AFTERNOON AND EVENING ACROSS NORTHEASTERN WYOMING AND THE BLACK HILLS...THEN ACROSS THE ENTIRE AREA TONIGHT. A FEW STORMS MAY BECOME SEVERE ACROSS FAR NORTHWESTERN SOUTH DAKOTA AND PORTIONS OF NORTHEASTERN WYOMING. THERE IS ALSO THE POTENTIAL FOR LOCALIZED HEAVY RAINFALL AS MOISTURE LEVELS ARE HIGH AND STORMS THAT DEVELOP ARE EXPECTED TO MOVE VERY SLOWLY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COOL FRONT WILL CROSS THE AREA WEDNESDAY AND WEDNESDAY NIGHT. THERE IS A GOOD CHANCE THAT STORMS MAY BECOME SEVERE BY WEDNESDAY AFTERNOON AND CONTINUE THROUGH WEDNESDAY EVENING...WITH THE BEST CHANCE FOR SEVERE STORMS ACROSS WESTERN AND CENTRAL SOUTH DAKOTA. LARGE HAIL AND WIND GUSTS WILL BE THE PRIMARY THREATS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE ON THE SOUTH DAKOTA PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
442 PM MDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 5 S OELRICHS 43.11N 103.23W
07/22/2008 E1.75 INCH FALL RIVER SD PUBLIC
&&
MSMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
450 PM MDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 7 W PROVO 43.19N 103.97W
07/22/2008 E0.88 INCH FALL RIVER SD PUBLIC
ALSO HAD VERY HEAVY RAIN.
&&
MSMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
503 PM MDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 6 S OELRICHS 43.09N 103.23W
07/22/2008 E1.00 INCH FALL RIVER SD PUBLIC
&&
MSMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 6 NNW ARDMORE 43.10N 103.70W
07/22/2008 E60 MPH FALL RIVER SD PUBLIC
&&
MSMITHPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
526 PM MDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND GST 6 NNW ARDMORE 43.10N 103.70W
07/22/2008 E60.00 MPH FALL RIVER SD PUBLIC
&&
MSMITHThe Rapid City radar (KUDX), 218 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
3 hail, 1 flash flood. Local standard time, as filed.
Nickel to golf ball sized hail fell for one hour.
Water rushing down a canyon washed out a culvert and a small section of Trail Creek Road east of Highway 59. A pickup truck drove into the washed out section of road, resulting in one fatality and three injuries.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Campbell | 2008-07-22 | 57 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122544, 131500, 122546, 122550.